Share this article

print logo

The People’s Pharmacy: Don’t use mothballs to repel mice in the house

Q: I have a problem with mice, and I’ve been using mothballs to get rid of them. I may have used too much, because I have symptoms like headaches, nausea and eye irritation.

How can I detox from mothballs? Something natural would be appreciated. I’d also like a natural way to combat the mice.

A: Mothballs don’t work against mice, so we suggest you get them out of your house immediately. The pesticide in most mothballs, para-dichlorobenzene, can cause the symptoms you describe of eye irritation, nausea and headaches as well as shortness of breath and dizziness.

Eliminating your exposure is the best way to protect yourself from this possibly carcinogenic chemical. As far as we can tell, there are no herbs that will reverse the symptoms.

As for natural ways to get rid of mice, a cat or two might work. There also are mousetraps, both ones that kill mice and those that trap them alive so they can be released very far away.

...

Q: I have a question about aspirin. I had a serious heart attack 15 years ago and have been carrying a packet of BC Powder (845 mg aspirin and 65 mg caffeine) in a plastic bag in my pants pocket ever since. There also is a note to put the powder under my tongue in case of a heart attack.

I just looked at the BC packet for the first time in a while. It was past its expiration date. I also found instructions to store it below 77 degrees.

Is it safe to keep this drug in my pants pocket even though it is over 77 degrees? I have replaced it with a fresh packet. BC Powder seems perfect for this purpose otherwise.

A: BC Powder was created more than 100 years ago to provide fast pain relief. Customers often poured the powder on their tongues and washed it down with water.

This is a quick way to get aspirin into your system in the event of a heart attack, but the dose is higher than recommended, and the extra caffeine might strain the heart. Keeping it in a pants pocket might speed deterioration. You could be better off with a small container of chewable low-dose aspirin.

...

Q: I am in my 50s and don’t consider myself a senior citizen, but my memory has been getting worse and worse. I take amitriptyline and oxybutynin for a urinary problem, along with Metamucil and Imodium for irritable bowel syndrome.

My name recall is poor, and I sometimes feel like brain fog interferes with my ability to think clearly. I think I read in your column that some of these drugs could cause mental confusion. Please provide some perspective.

A: Anticholinergic drugs interfere with the brain’s ability to react normally to the neurochemical acetylcholine. Classic symptoms of such medications include dry mouth, eyes and nose; constipation; urinary retention; dizziness; drowsiness; disorientation; and memory problems. You are taking only one drug without anticholinergic activity: psyllium (Metamucil). All the rest could be affecting your ability to think clearly.

Even though you are not a senior citizen, we are sending you our guide to Drugs and Older People with a list of anticholinergic medications that could impact cognitive function. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: PeoplesPharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”